Attention Cardiac LN's, need input

  1. Since I'm a LTC LN, I readily admit that I do not work with heart monitors and know very little reguarding their terms, so I am asking for your input. Recently, while hospitalized for the drug error made by my pharmacy an EKG was done. I would like to know what this phrase means by those of you that know your stuff. I am assuming it is not serious, as I feel fine but still would like to know what it means for certain. "EKG shows prolonged QT with a calculated duration of 464 milliseconds. She has non-specific T-wave abnormality with rates of 86, sinus rhythum." Like I said, I feel fine but since I don't work in the cardiac area, just wanted to know if this is a potential problem??? Thanks for your input. Hugs to all, Duckie
    •  
  2. 6 Comments

  3. by   Jenny P
    Sinus Rhyhm, rate of 86 is good. Non-specific T wave abnormality is just that: non-specific. There are many causes of non-specific T wave abnormalities; including working the night shift! As far as the prolonged QT interval, I can't remember what med you had received by accident-- many meds may cause that (it is a longer-than-normal depolarization of the heart muscle; for a heart rate of 86, the QT should be less than 400 milliseconds I think!). A QT interval greater than 440 milliseconds is considered prolonged.

    Ask the MD to do another ECG on you in about 6-8 months if the med is completely out of your system and to make sure that this ECG is labeled that you were given a wrong med by mistake, possibly cusing the prolonged QT interval. I got turned down for LTC disability insurance because of a prolonged QT interval on an ECG back in '99; it doesn't matter that other ECGs both before and after that one had normal QT intervals.
  4. by   neneRN
    QT interval is the length of time it takes to recharge after each beat- this is longer with a prolonged QT. Normal length is .42 seconds, though length shortens as rate speeds up. So, .464 seconds isn't bad.Can exist without symptoms, but in some can cause arrythymmias. If neccessary, can be treated with drugs, usually beta blockers. Some drugs also cause the prolonged interval.
    Lots of people have T wave changes- you just want to watch for hyperacute T waves (real tall and pointy) which can be indicative of hyperkalemia or very early MI. Also, inverted T waves indicate previous MI.
    Doesn't sound like his EKG showed anything acute, was he symptomatic at all after the med error?
  5. by   duckie
    With the med error I had frequent vomiting, diarrhea, and severe dehydration but NO cardiac symptoms. I was just asking for info, since this is not my speciality.
  6. by   neneRN
    Oops, I thought you were referring to a pt, didn't realize you meant yourself!
  7. by   duckie
    Originally posted by neneRN
    Oops, I thought you were referring to a pt, didn't realize you meant yourself!
    No problem, I was just searching for some info since I'm not "cardiac wise". Glad to know I'm fine, I feel fine, so now it's confirmed......I'm fine, a little nuts, but still fine!
  8. by   Jenny P
    Originally posted by Duckie
    ......I'm fine, a little nuts, but still fine!
    Glad to hear you are doing okay, Duckie; sorry we can't help you with the "nuts" part, though.

close